Hail, Beaver
- When
- December 12, 9:16 PM CST
- Where
- Beaver County, 2.86 mi WSW of Balko
- Measured
- 2.5 in hail
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 36.620, -100.730
Ping pong ball to tennis ball size hail occurred.
A vigorous upper level storm system crossed the Plains and combined with very strong wind shear and modest instability to create an environment capable of supercells during the evening hours across the combined northeast Texas and eastern Oklahoma Panhandles. One supercell generated at least two brief tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A vigorous upper level storm system crossed the Plains and combined with very strong wind shear and modest instability to create an environment capable of supercells during the evening hours across the combined northeast Texas and eastern Oklahoma Panhandles. One supercell generated at least two brief tornadoes. These did not produce |damage, but were documented with video and photographs by storm chasers and a few local residents. Hail between 1.5 and 2.5 fell across Beaver County as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 12, 5:07 PM CST, 4 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 507 PM CST Mon Dec 12 2022 ...New AVIATION... .SHORT TERM ... (This evening through Tuesday night) Issued at 210 PM CST Mon Dec 12 2022 Thunderstorm potential is the main thing in the short term. Some timing issues are starting to arise, and while we are slowly clearing out this may be a later event than originally anticipated. Severe weather still looks possible across the far eastern parts of the combined Panhandles. Wind and hail are the main threats, but still cannot completely rule out a small chance for a tornado. That said, the latter threat appears to be better east of the Panhandles. If trends keep up, all severe threats may be east of the Panhandles depending on when/where storms initiate. Water vapor as of 20Z shows our H5 closed low centered over the Great Basin area. Not seeing much for lee cyclogenesis yet on surface observations and this is somewhat concerning for initiation. We are going to need that trough axis to swing through to get storms to initiate, but we are waiting for the upper level support to arrive as well. CAMs and short term guidance suggest wind speeds will not reflect this trough axis until tonight around 9pm. This means we will have a very brief window for discrete thunderstorms which could potential have a tornado threat if they are surface-based, but that is looking less and less likely at this time. We have a lot of shear today, and this could make up for the lack of instability. However, the storms may not be in the Panhandles for more than 2 hours, but there does appear to be around 100-300 m2/s2 of 0-1km helicity. If an updraft can get going and ingest this low level helicity we could potentially see a tornado. That said, we may not have enough time before convection gets east of the area. Storm mode appears to go linear quickly and gets going east of the Panhandles, so we could briefly see a QLCS type hazard for quick spin-ups along the leading edge of this line. But again, timing issues are starting to lower confidence for thunderstorm potential. We will continue to monitor and may send an updated mesoscale discussion if needed. For Tuesday, we will have another breezy day across the Panhandles, but fortunately fire weather conditions do not look overly impressive. We could see a window where elevated conditions may arise in the afternoon, but confidence for this to occur is low. Tomorrow is also the start of our "cool down", and highs may be right around normal for this time of year, but this may be the last day of near normal temperatures for a while. Guerrero && .LONG TERM ... (Wednesday through next Sunday) Issued at 1223 PM CST Mon Dec 12 2022 For the latter half of the work week, the upper level low will dance around the northern Great Plains from Nebraska through Iowa and Wisconsin before crossing the Great Lakes region for the weekend. This will leave the Panhandles in northwest flow through the end of the week. There are some variations in the depth of troughing for the weekend that upper level flow may turn more zonal than northwesterly. By Sunday, long range models show a system coming onshore in the Pacific as well as a system dropping down into the Intermountain West from Canada. At the surface, midweek starts off in a post cold front environment and the cold air will just continue to pour in from the north through the end of the week. This will bring temps on a downward trend through Friday. It is finally over the weekend when the flow pattern changes enough to allow for surface winds to become westerly to southerly and WAA can start to warm up the Panhandles at the end of the weekend. Beat && .AVIATION... (00Z TAFS) Issued at 459 PM CST Mon Dec 12 2022 VFR conditions are expected to prevail through the 00Z TAF period for all three terminals. Some fog may be lingering in the far eastern portions of the Panhandles at the start of this period. However, dry air will be moving in from the west behind a frontal boundary of sorts and clear skies out. This will also turn winds more to the west, winds will be staying up in the 15 to 20 kts range with higher gusts possible. 36 && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 33 51 21 46 / 10 0 0 0 Beaver OK 34 52 21 45 / 40 0 0 0 Boise City OK 26 47 16 43 / 10 0 0 0 Borger TX 37 54 23 47 / 20 0 0 0 Boys Ranch TX 32 52 19 47 / 0 0 0 0 Canyon TX 31 51 21 47 / 0 0 0 0 Clarendon TX 36 53 25 47 / 30 0 0 0 Dalhart TX 27 49 16 45 / 0 0 0 0 Guymon OK 30 50 18 44 / 10 0 0 0 Hereford TX 31 51 21 49 / 0 0 0 0 Lipscomb TX 36 53 22 46 / 60 0 0 0 Pampa TX 35 52 23 45 / 30 0 0 0 Shamrock TX 38 55 26 47 / 70 0 0 0 Wellington TX 40 57 27 48 / 70 0 0 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...24 LONG TERM....24 AVIATION...36
Hazardous Weather Outlook National Weather Service Amarillo TX 230 PM CST Mon Dec 12 2022 OKZ001>003-TXZ001>020-317-130830- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 230 PM CST Mon Dec 12 2022 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible tonight across the eastern half of the Oklahoma and Texas Panhandles. If storms develop, a few may become severe with damaging winds and large hail the primary hazards. However, an isolated tornado cannot be completely ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may become necessary tonight.
Special Weather Statement
National Weather Service Amarillo TX
634 PM CST Mon Dec 12 2022
OKZ002-130100-
Texas OK-
634 PM CST Mon Dec 12 2022
...A strong thunderstorm will impact portions of north central Texas
County through 700 PM CST...
At 633 PM CST, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Hough, or 12 miles south of Feterita, moving
northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central Texas
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3686 10136 3696 10154 3700 10152 3699 10123
TIME...MOT...LOC 0033Z 208DEG 40KT 3698 10140
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
WardSpecial Weather Statement
National Weather Service Amarillo TX
736 PM CST Mon Dec 12 2022
TXZ003>005-008-009-130215-
Hutchinson TX-Ochiltree TX-Roberts TX-Hansford TX-Lipscomb TX-
736 PM CST Mon Dec 12 2022
...A strong thunderstorm will impact portions of northwestern
Lipscomb, northeastern Hutchinson, southeastern Hansford,
northwestern Roberts and Ochiltree Counties through 815 PM CST...
At 735 PM CST, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Waka, or 15 miles east of Spearman, moving
northeast at 55 mph.
HAZARD...Wind gusts up to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Perryton, Spearman, Booker, Waka and Farnsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3604 10091 3601 10113 3619 10124 3650 10107
3650 10048 3648 10039
TIME...MOT...LOC 0135Z 222DEG 55KT 3618 10092
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
WardThe Dodge City radar (KDDC), 144 km away, was scanning. The volume nearest the first event began at 03:13 UTC.
2 hail, 2 tornado. Local standard time, as filed.
Ping pong ball to tennis ball size hail occurred.
This tornado track was estimated based on photos and eyewitness accounts. The tornado was moved northeast and was on the ground for just under 2 minutes. No damage was found, however the tornado didn't encounter any damage indicators along the path as|it remained in open grasslands. Given the lack of damage indicators, an unknown rating has been assigned.
This tornado was documented by multiple storm chasers with photos and video as it crossed US Highway 270 south of Beaver, Oklahoma. The tornado was on the ground for approximately one minute. With no damage reported to the power lines that the tornado crossed along the highway and no other damage indicators along the path which remained in open grassland areas, the tornado was rated an EF0.|The track and width were estimated based on eye witness reports, radar signatures and photographs. The maximum estimated wind speeds were 80 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2022Every state in 2022This day in weather historyThe tornado archive for Oklahoma, 2022Warnings in Oklahoma, December 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070551, 1070553, 1070552, 1070554.